Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 16, 2024, 2:36 PM CDT for Calhoun County, Humboldt County, Pocahontas County, Iowa. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2024, 2:36 PM CDT (19:36 UTC)
- Expired
- Apr 16, 2024, 3:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Calhoun County, IA, Humboldt County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 2:59 PM CDT | TORNADO | 2 S Manson, IA | |
| Apr 16, 2:59 PM CDT | TORNADO | 2 S Manson, IA | |
| Apr 16, 3:14 PM CDT | TORNADO | 3 E Palmer, IA | Spotter as well as Law Enforcement have confirmed a small rope tornado east of Palmer. |
| Apr 16, 3:14 PM CDT | TORNADO | 3 E Palmer, IA | Spotter as well as Law Enforcement have confirmed a small rope tornado east of Palmer. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 12:23 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
075
WFUS53 KDMX 161936
TORDMX
IAC025-091-151-162015-
/O.NEW.KDMX.TO.W.0003.240416T1936Z-240416T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
236 PM CDT Tue Apr 16 2024
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Southern Pocahontas County in northwestern Iowa...
Northeastern Calhoun County in west central Iowa...
West central Humboldt County in north central Iowa...
* Until 315 PM CDT.
* At 236 PM CDT, a confirmed tornado was located over Rockwell City,
moving north at 35 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
South Twin Lake, North Twin Lake, Twin Lakes, and Twin Lakes State
Park around 240 PM CDT.
Manson around 245 PM CDT.
Pomeroy around 250 PM CDT.
Palmer around 255 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Palmer, Twin Lakes, Twin Lakes State Park, Rockwell City Municipal
Airport, Pomeroy, Gilmore City, and Jolley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4237 9448 4235 9470 4268 9484 4277 9443
TIME...MOT...LOC 1936Z 174DEG 29KT 4241 9461
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
Fowle2 follow-up statements
880
WWUS53 KDMX 161947
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
247 PM CDT Tue Apr 16 2024
IAC025-091-151-162015-
/O.CON.KDMX.TO.W.0003.000000T0000Z-240416T2015Z/
Pocahontas IA-Calhoun IA-Humboldt IA-
247 PM CDT Tue Apr 16 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR SOUTHERN
POCAHONTAS...NORTHEASTERN CALHOUN AND WESTERN HUMBOLDT COUNTIES...
At 246 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Twin Lakes, or near Rockwell City, moving north at
25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation. This storm has a history of
producing a tornado, and a tornado could re-develop!
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Manson, South Twin Lake, North Twin Lake, Twin Lakes, and Twin
Lakes State Park around 250 PM CDT.
Palmer around 305 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Pomeroy, Palmer, Jolley, Twin Lakes, Twin Lakes State Park, and
Gilmore City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4244 9451 4241 9471 4268 9484 4277 9443
TIME...MOT...LOC 1946Z 182DEG 23KT 4246 9458
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Fowle587
WWUS53 KDMX 162003
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
303 PM CDT Tue Apr 16 2024
IAC025-091-151-162015-
/O.CON.KDMX.TO.W.0003.000000T0000Z-240416T2015Z/
Pocahontas IA-Calhoun IA-Humboldt IA-
303 PM CDT Tue Apr 16 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR SOUTHERN
POCAHONTAS...NORTHEASTERN CALHOUN AND WESTERN HUMBOLDT COUNTIES...
At 302 PM CDT, a confirmed tornado was located over Manson, or 10
miles north of Rockwell City, moving north at 25 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado. Trained spotters have
reported the tornado back on the ground near Manson.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Palmer around 310 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Pomeroy, Palmer, Twin Lakes, Twin Lakes State Park, and Gilmore City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4245 9451 4245 9468 4268 9484 4277 9443
TIME...MOT...LOC 2002Z 180DEG 23KT 4255 9456
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
FowleWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 16, 1:06 PM CDT, 1 hour 30 minutes earlier. Its key messages:
- Several rounds of storms today. Severe weather possible throughout the day. Damaging winds, large hail and tornadoes all possible
- Strong synoptic winds today. Non-thunderstorm gusts to 50 mph or greater possible.
- Much colder to end the week.
Area forecast discussion, Apr 16, 1:06 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 106 PM CDT Tue Apr 16 2024 .KEY MESSAGES... - Several rounds of storms today. Severe weather possible throughout the day. Damaging winds, large hail and tornadoes all possible - Strong synoptic winds today. Non-thunderstorm gusts to 50 mph or greater possible. - Much colder to end the week. && .MESOSCALE... Issued at 1259 PM CDT Tue Apr 16 2024 Thunderstorms focusing in the east this afternoon. Hail and winds possible in SE Iowa this afternoon as storms tap into instability. Tornadoes cannot be ruled as storms remain surface based. Storms in northeast Iowa have bypassed warm front and, therefore, the instability axis. Threat with this area of storms will be limited to heavy rain. Destabilized clear skies can be found in the west. Thunderstorms are possible as this low moves into northwest and will have access to ambient vorticity and stretching. Another feature in the area of clearing is the dry line. Winds are beginning to back over southern Iowa and may offer favorable convergence for additional development on the approaching boundary. These storms would be supercells. Tornadoes will be possible in both regions of interest. && .DISCUSSION... Issued at 427 AM CDT Tue Apr 16 2024 Elevated thunderstorms have begun to develop across parts of west central, central and southern Iowa along a region of theta-e advection. The strongest updrafts thus far in Iowa have been over west central Iowa but thus far nothing has approached severe limits. The main low level jet axis remains to the west of the areas from eastern South Dakota and into eastern Kansas. Thunderstorm activity over north central Kansas and south central Nebraska has evolved into a QLCS with wind gusts and numerous meso vertices occurring. This activity should turn more north/northeast and remain to the west of the forecast area. Another region of thunderstorm development has been occurring over southeast Kansas which is in vicinity of the mid and upper level jet maxes and immediately ahead of the strongest PV anomaly rotating around the upper low. This is the activity that will be lifting rapidly north/northeast towards the DMX CWA and should be near the southwest corner between 12-14z. Additional thunderstorms will continue to develop ahead of this line. The 500 mb low is moving into northwest Kansas early this morning and will continue to deepen through 18z as it moves into eastern Nebraska then will slowly begin to fill as it lifts further northeast into northwest Iowa by late this afternoon. This track does fit past composite analysis of past Iowa severe weather and tornado outbreaks with some minor temporal differences. The one differences if the more deep layer unidirectional flow that is predominant much of the period. Model solutions are varying to some degree on the strength of the low level flow and thus the low level shear potential. The overall trends are suggesting a stronger low level wind field at 850 mb and below that would promote better turning in the low levels. At the surface, low pressure over western Nebraska is gravitating southeast towards the approaching upper low. The low will undergo a fujiwhara as it reorients with the upper low. A plume of 60+ dewpoints has lifted into east central Nebraska and this will continue to lift into central Iowa today. Today's severe weather threat and how it will evolve still is not completely clear cut. Will be referring this as 3 rounds of storm potential. Round 1 is the current elevated storms that may have a low end severe hail threat. Round 2 is the activity lifting northeast out of Kansas and round 3 is potential storms to develop along the pseudo dry line. We will focus on rounds 2 & 3. Round 2 may end up evolving into a linear/QLCS line this morning as the storms motions are nearly parallel to the 0-3 km shear vector of 40- 50 kts. In addition, low level stretching is likely as 0-3 km CAPE values increase to 50-100 J/kg this morning. Proximity soundings would suggest that the storms may be slightly elevated but given the forcing and the low level moisture advection, the storms may be surface based and pose a damaging wind and QLCS tornado threat. Round 3 which is expected to form along the pseudo dry line, could see more discrete supercells development. Again, the overall profile is more unidirection which may suggest more of a wind and hail threat. The wind threat is further supported by the 0-3 km theta-e differences over 25k suggesting the potential for sustained cold pools. Will have to see how the low level wind field sets up for the tornadic threat. The unidirection profiles may result in splitting storms with the left movers possessing an enhanced hail threat if they can sustain. Finally, storm motions today of around 45 kts does increase the risk for EF2+ tornadoes as it further strengthens the right forward moving portions of any tornadoes. Any storms today will have the damaging wind threat with the strong winds just above the surface. Have added the entire area into the wind advisory today for the synoptic wind. It is possible some areas approach 60 mph in non- thunderstorm winds. Should have an increase this morning then again as the pseudo dry moves through and deeper mixing occurs this afternoon. No major changes beyond that as the focus this morning was on the near term. Precipitation ends on Wednesday but breezy to gusty winds will persist. The big story in the extended is the cool down coming and yes we will have frost and freezing temperatures back in Iowa. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1258 PM CDT Tue Apr 16 2024 Thunderstorms with MVFR/IFR cigs to continue moving east within the next 6 hours. Clearing will reach KFOD and KDSM within the next 2 hours, but will not last. Additional rain and storm development is expected in the northwest with severe weather possible. Aside from storms, gusty winds exceeding 40kts at times are expected for the remainder of the day. MVFR to IFR cigs to move in overnight with rain continuing north. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for IAZ004>007- 015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097. && MESOSCALE...Jimenez DISCUSSION...Donavon AVIATION...Jimenez
Hazardous weather outlook, Apr 16, 4:25 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 425 AM CDT Tue Apr 16 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-170930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 425 AM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Multiple rounds of thunderstorms are be expected today into tonight with a Slight (2 out of 5) to Enhanced Risk (3 out of 5) for severe weather. Large hail, damaging wind gusts, and a few tornadoes will all be possible, along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times today into tonight.
In the hours before
Local storm report, Apr 16, 10:56 AM CDT, 3 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1056 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM Hail 1 NNE Chariton 41.02N 93.30W
04/16/2024 E0.75 Inch Lucas IA Broadcast Media
Local media relayed report of penny sized
hail on NE side of Chariton. Time estimated
from radar.
&&Local storm report, Apr 16, 11:40 AM CDT, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1140 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM Tornado 2 E Minburn 41.75N 93.99W
04/16/2024 Dallas IA Amateur Radio
Outbuilding sheet metal scattered in fields.
&&
CAHLocal storm report, Apr 16, 12:13 PM CDT, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1213 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM Tornado 2 WNW Dallas Center 41.70N 94.00W
04/16/2024 Dallas IA Fire Dept/Rescue
Damage to outbuilding. Time estimated from
radar.
&&
CAHLocal storm report, Apr 16, 12:23 PM CDT, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1223 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM Hail 2 NNE Floris 40.89N 92.32W
04/16/2024 E0.88 Inch Davis IA Public
&&Local storm report, Apr 16, 2:21 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
221 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM Tstm Wnd Dmg 3 NW Buckeye 42.45N 93.41W
04/16/2024 Hardin IA Emergency Mngr
Livestock building sustained damage during
structural repair. Time estimated by radar.
&&
CAHLocal storm report, Apr 16, 2:31 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
231 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM Hail Bloomfield 40.75N 92.42W
04/16/2024 E1.00 Inch Davis IA Other Federal
Delayed report. Time estimated from radar.
Reported at post office.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:53 AM CDT | Special Weather Statement | DMX | Sac | 22 min |
| Apr 16, 5:11 AM CDT | Special Weather Statement | DMX | Emmet, Palo Alto, Pocahontas | 49 min |
| Apr 16, 9:03 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 57 min |
| Apr 16, 11:09 AM CDT | Tornado Warning | DMX | Boone, Dallas | 36 min |
| Apr 16, 11:41 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Franklin, Hamilton, Hardin, Humboldt, Marshall and 4 more | 64 min |
| Apr 16, 11:53 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 37 min |
| Apr 16, 12:18 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 45 min |
| Apr 16, 1:02 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Lucas, Mahaska, Marion, Monroe, Wayne | 46 min |
| Apr 16, 1:35 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 40 min |
| Apr 16, 1:38 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe, Wapello, Wayne | 23 min |
| Apr 16, 1:58 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Mahaska, Monroe, Poweshiek, Wapello | 47 min |
| Apr 16, 2:05 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 40 min |
| Apr 16, 2:25 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 35 min |
| Apr 16, 2:44 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 33 min |
| Apr 16, 2:54 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 51 min |
| Apr 16, 3:11 PM CDT | Tornado Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 49 min |
| Apr 16, 3:48 PM CDT | Tornado Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 42 min |
| Apr 16, 5:00 PM CDT | Tornado Warning | DMX | Emmet, Kossuth, Palo Alto | 45 min |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.